Wyoming, 2019

Hail and Damaging Wind in Wyoming, June 20, 2019

June 20, 2019 · NWS UNR · 2 events in 1 county or zone

A severe thunderstorm developed across northwestern Campbell County and produced hail and gusty winds north and northeast of Recluse before weakening as it moved into Crook County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm developed across northwestern Campbell County and produced hail and gusty winds north and northeast of Recluse before weakening as it moved into Crook County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 20, 4:24 PM MST, 6 minutes earlier.

Area forecast discussion, Jun 20, 4:24 PM MST, 6 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
524 PM MDT Thu Jun 20 2019

.DISCUSSION...(This Evening Through Thursday)
Issued at 315 PM MDT Thu Jun 20 2019

Current surface analysis shows initial cool front south and east
of the area, with another front from western ND to northern UT.
Low pressure is starting to develop along the front over north
central WY. Upper level analysis shows low pressure centered over
western MT, with trough covering the northern Rockies and northern
high plains. Strong upper jet in place from the base of the
trough to southern MT, WY, and into the western Dakotas. KUDX
radar has shown a few showers over the northern Black Hills area
early this afternoon, but they have had trouble holding together
so far. Skies are mostly sunny to partly cloudy with temps mainly
in the mid 60s to mid 70s, warmest toward south central SD. Winds
have or are switching to the south-southeast across northeast WY
and far western SD ahead of the low to the west.

More active weather is possible late today and this evening as the
next shortwave system, located over southern WY, moves northeast
across the region. MLCAPE values are expected to be fairly modest
again, up to 1000 j/kg across northeast WY into western SD late
today, but shear will be quite strong ahead of the next front. This
would support severe storm potential similar to yesterday, with the
stronger storms likely to be rather isolated. Large hail and strong
wind gusts will be the main threats, with locally heavy rainfall
also possible. With developing surface low along the front tracking
into far northeast WY and far southeast MT this evening, cannot rule
out an isolated tornado threat from northeast MT into northwest SD.
Showers and storms will likely consolidate again into a larger area
of rainfall and embedded storms overnight as it tracks across
western into central SD. Lows tonight will be in the upper 40s and
50s.

Cool front will be slow to progress eastward across the area later
tonight and Friday. Gusty west to northwest winds will develop
behind the front from far northeast WY into northwest SD on Friday,
in closer vicinity to surface low moving into ND. A good deal of
clouds will likely hang around the area, with highs only in the 60s
and lower 70s, possibly mid 70s over far south central SD. Isolated
to scattered showers are expected as the upper low tracks across
southeast MT. Some thunder is also possible, especially toward south
central SD.

The weekend still looks to be relatively cool and unsettled at times
as the upper low slowly moves northeast into south central Canada. A
secondary system is expected to develop over the central Rockies
Saturday and slowly track east across the central Plains during the
second half of the weekend. The best chances for showers and a few
storms still look to be across areas south of interstate 90.

Broad ridging will develop behind this system for much of next week,
with a gradual warming trend to above average temperatures for mid
to late week. A drier pattern will also develop with the ridging in
place, especially the first half of the week. West to southwest flow
aloft will develop toward the latter half of the week, with the risk
for at least isolated storms at that time. Higher instability can be
expected across the area later in the week, with the risk for strong
to severe storms likely increasing.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Friday Evening)
Issued At 523 PM MDT Thu Jun 20 2019

Scattered showers and thunderstorms will become numerous over
much of the area tonight with areas of MVFR and local IFR
conditions. Some storms may be strong/severe with large hail and
gusty winds.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...26
AVIATION...10
Hazardous weather outlook, Jun 20, 9:32 AM MST, 6 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
1032 AM MDT Thu Jun 20 2019

SDZ002-013-014-024>032-041>044-046-047-049-072>074-WYZ054-055-057-
058-211300-
Perkins-Northern Meade Co Plains-Ziebach-Northern Black Hills-
Northern Foot Hills-Rapid City-Southern Foot Hills-
Central Black Hills-Southern Black Hills-Custer Co Plains-
Pennington Co Plains-Haakon-Fall River-Oglala Lakota-Jackson-
Bennett-Mellette-Todd-Tripp-Sturgis/Piedmont Foot Hills-
Southern Meade Co Plains-Hermosa Foot Hills-Northern Campbell-
Southern Campbell-Wyoming Black Hills-Weston-
1032 AM MDT Thu Jun 20 2019 /1132 AM CDT Thu Jun 20 2019/

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...south central South Dakota...southwestern South
Dakota...the Black Hills of South Dakota...northeast Wyoming...
and the Black Hills of Wyoming.

.DAY ONE...Today and Tonight

Scattered thunderstorms will develop over the higher terrain later
this afternoon and then become numerous tonight. Isolated severe
thunderstorms are possible late this afternoon and this evening
with large hail and damaging winds the main threat.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms are possible through the weekend, but organized
severe thunderstorms are not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-012-WYZ056-071-211300-
Harding-Butte-Western Crook-Northeastern Crook-
1032 AM MDT Thu Jun 20 2019

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...and northeast Wyoming.

.DAY ONE...Today and Tonight

Scattered thunderstorms will develop over the higher terrain later
this afternoon and then become numerous tonight. Isolated severe
thunderstorms are possible late this afternoon and this evening.
While large hail and damaging winds are the main threat, an
isolated tornado is also possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms are possible through the weekend, but organized
severe thunderstorms are not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Jun 20, 4:03 PM MST, 27 minutes before
Special Weather Statement
National Weather Service Rapid City SD
503 PM MDT Thu Jun 20 2019

WYZ054-202330-
Northern Campbell WY-
503 PM MDT Thu Jun 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CAMPBELL COUNTY
UNTIL 530 PM MDT...

At 502 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Spotted Horse, or 43 miles northwest of Gillette,
moving east at 25 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern
Campbell County.

LAT...LON 4488 10599 4500 10578 4500 10569 4479 10554
      4475 10593
TIME...MOT...LOC 2302Z 248DEG 20KT 4486 10584

Eagan

The radar

The Rapid City radar (KUDX), 238 km away, was scanning. The volume nearest the first event began at 23:31 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Campbell

When
June 20, 4:30 PM MST
Where
Campbell County, 5 mi NNE of Recluse
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.807, -105.671

The public reported wind gusts around 60 mph.

Hail, Campbell

When
June 20, 4:40 PM MST
Where
Campbell County, 13.84 mi NE of Recluse
Measured
1 in hail
Reported by
Public
Coordinates
44.900, -105.540

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 821101, 821103.